Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Salt Lake City, UT

September 29, 2002Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 29, 2002, 1:02 PM MDT for Iron County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2002, 1:02 PM MDT (19:02 UTC)
Expired
Sep 29, 2002, 1:30 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2002-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2002-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS55 KSLC 291902
SVRSLC
UTC021-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
102 PM MDT SUN SEP 29 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 130 PM MDT

* AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF ENOCH...OR ABOUT 12 MILES
  NORTH OF CEDAR CITY...MOVING NORTHEAST AT 15 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3786 11320 3773 11304 3798 11269 3814 11289

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 11:00 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 29, 11:00 AM MDT, 2 hours 2 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 AM MDT SUN SEP 29 2002

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NEVADA WILL MOVE EAST ACROSS
THE AREA TODAY.  THE NEXT PACIFIC STORM SYSTEM AND ASSOCIATED COLD
FRONT WILL REACH THE GREAT BASIN ON MONDAY.

.DISCUSSION...SHORTWAVE EJECTING NORTHEAST ACROSS UT WILL PROVIDE
PLENTY OF WEATHER TODAY.  SHOWERS THUNDERSTORMS OVER MUCH OF THE
AREA WITH SOME SMALL HAIL.  STRONGEST ACTIVITY WILL MOVE ACROSS THE
SOUTHEAST HALF OF UT WITH THE INTENSITY DECREASING RAPIDLY NORTHWEST
OF A LINE FROM ABOUT THE WESTERN UINTAS TO CDC. CURRENT PACKAGE HAS
THIS HANDLED WELL SO NO UPDATES EXPECTED AT THIS TIME.

SLC 622 CDC 610  SANDERS

.SLC...NONE.
Hazardous weather outlook, Sep 28, 4:48 PM MDT, 20 hours 14 minutes before
IDZ024-025-UTZ001>021-WYZ021-282256-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT SAT SEP 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

TEST TEST TEST

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

TEST TEST TEST

WYJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:15 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane45 min
Sep 29, 1:19 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane41 min
Sep 29, 2:01 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.